theophylline poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.

theophylline poisoning

Poisoning caused by excessive levels of compounds containing theophylline in the blood, characterized by nausea, vomiting, agitation, cardiac arrhythmias, and, in some instances, seizures or death. For young patients with asthma, theophylline levels exceeding 20 mg/dl are typically toxic; even lower levels, e.g., 15 mg/dl, may produce toxic effects in people over 60. Theophylline levels above 30 mg/dl have a high likelihood of adverse effects at any age.

Patient care

Theophylline toxicity may occur if the patient's symptoms and drug levels while using compounds containing theophylline are not monitored regularly. Many commonly used drugs such as cimetidine, ciprofloxacin, erythromycin, and rifampin alter the metabolism of theophylline and may produce toxic reactions if they are taken during theophylline therapy; these drugs should be avoided. Because of the risk of theophylline poisoning, most patients with reactive airway diseases such as asthma or asthmatic bronchitis are treated with inhaled bronchodilators instead of theophylline.

The patient may require monitoring in a critical care unit, where blood pressure and cardiac rhythm can be observed closely and early interventions taken in the case of seizures or potentially fatal arrhythmias. Anticonvulsants are given for seizures (or to prevent seizures when theophylline levels exceed 100 mg/dl); the gastrointestinal tract should be decontaminated with activated charcoal, and antiarrhythmic drugs are administered, as indicated, for disturbances in cardiac rhythm. Severe overdoses or ones with refractory symptoms should be treated with charcoal hemoperfusion.

See also: poisoning